Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 7, NWS Midland/Odessa, TX

March 10, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 10, 2016, 12:50 PM MST for Eddy County, New Mexico. It took effect at Mar 12, 2016, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 10, 2016, 12:50 PM MST (19:50 UTC)
In effect from
Mar 12, 2016, 11:00 AM MST
Expired
Mar 11, 2016, 1:45 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS74 KMAF 101950
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CST THU MAR 10 2016

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT...

.HIGH WINDS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS
THE GUADALUPE MOUNTAINS AS STRONG WINDS OVERSPREAD THE AREA FROM
AN UPPER LEVEL STORM SYSTEM PASSING BY TO THE NORTH.

NMZ027-TXZ258-111200-
/O.NEW.KMAF.HW.A.0007.160312T1800Z-160313T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
150 PM CST THU MAR 10 2016 /1250 PM MST THU MAR 10 2016/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT...

* TIMING...SATURDAY AFTERNOON THROUGH SATURDAY NIGHT.

* WINDS...WEST 30 TO 45 MPH WITH GUSTS TO 65 MPH. 

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
626 
WWUS74 KMAF 110924
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 AM CST FRI MAR 11 2016

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT...

.HIGH WIND WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS
THE GUADALUPE MOUNTAINS AS STRONG WINDS ALOFT OVERSPREAD THE AREA
FROM AN UPPER LEVEL TROUGH PASSING BY TO THE NORTH.

NMZ027-TXZ258-112200-
/O.CON.KMAF.HW.A.0007.160312T1800Z-160313T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
324 AM CST FRI MAR 11 2016 /224 AM MST FRI MAR 11 2016/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* TIMING...SATURDAY AFTERNOON THROUGH SATURDAY NIGHT.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
976 
WWUS74 KMAF 112045
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST FRI MAR 11 2016

...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ SATURDAY
TO MIDNIGHT CST /11 PM MST/ SATURDAY NIGHT FOR THE GUADALUPE
MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ SATURDAY TO
MIDNIGHT CST /11 PM MST/ SATURDAY NIGHT FOR THE SOUTHEAST NEW
MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES
COUNTY AND THE UPPER TRANS PECOS...THE DAVIS AND APACHE
MOUNTAINS...AND THE MARFA PLATEAU...

.AN UPPER LEVEL STORM SYSTEM WILL PASS TO THE NORTH OF THE REGION
SATURDAY...BRINGING STRONG SOUTHWEST TO WEST WINDS TO SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS. THESE WINDS WILL DECREASE AFTER
MIDNIGHT SATURDAY NIGHT.

NMZ027-TXZ258-121300-
/O.UPG.KMAF.HW.A.0007.160312T1800Z-160313T1200Z/
/O.NEW.KMAF.HW.W.0009.160312T1800Z-160313T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
245 PM CST FRI MAR 11 2016 /145 PM MST FRI MAR 11 2016/

...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ SATURDAY
TO MIDNIGHT CST /11 PM MST/ SATURDAY NIGHT...

* TIMING...NOON CST /11 AM MST/ SATURDAY TO MIDNIGHT CST /11 PM
  MST/ SATURDAY NIGHT.

* WINDS...SOUTHWEST TO WEST 45 TO 65 MPH...WITH GUSTS TO 90 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...  VANS...AND
  TRACTOR TRAILERS.  SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE
  HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-057-058-074-080-121300-
/O.NEW.KMAF.WI.Y.0009.160312T1800Z-160313T0600Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-ANDREWS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...ANDREWS...VAN HORN...PECOS...ALPINE...
FORT DAVIS...MARFA
245 PM CST FRI MAR 11 2016 /145 PM MST FRI MAR 11 2016/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ SATURDAY TO
MIDNIGHT CST /11 PM MST/ SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CST /11 AM MST/ SATURDAY
TO MIDNIGHT CST /11 PM MST/ SATURDAY NIGHT.  

* TIMING...NOON CST /11 AM MST/ SATURDAY TO MIDNIGHT CST /11 PM
  MST/ SATURDAY NIGHT.

* WINDS...SATURDAY...SOUTHWEST 30 TO 40 MPH...WITH GUSTS TO 55
  MPH. SATURDAY NIGHT...WEST 25 TO 35 MPH...WITH GUSTS TO 55 MPH.

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS
  WHICH COULD BE BLOWN ABOUT BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

44

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 10, 8:48 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 10, 8:48 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
948 AM CST THU MAR 10 2016

.DISCUSSION...

See 18Z Aviation Discussion below.

&&

.AVIATION...

After morning stratus burns off, VFR conditions should prevail
next 24 hours. Forecast soundings show convective temps being
reached early this afternoon, w/a widespread cu field 3.5-7 kft
agl. As the upper low, currently well south of Texas, moves north,
stratus should build back into the eastern terminals, w/increasing
chances of wraparound -SHRA. However, buffer soundings keep cigs
just in VFR territory. We'll through in a mention of SHRA at KMAF,
but models hint at this activity moving even further west by the
end of the forecast period.

&&

PREV DISCUSSION... /issued 412 AM CST THU MAR 10 2016/

DISCUSSION...
Fairly quiet weather across west TX and southeast NM early this
morning with light winds in place and all rain activity remaining
to the east. A couple of locations across the Permian Basin
reporting some light fog at 4am CST and we will likely see fog
affect a few other sites across Lea Co, NM and Permian Basin over
the next few hours. The upper low will edge east today with dry
northerly flow aloft expected through the day. Upper forcing will
remain to the east today as will most of the rain. There is a
chance for areas across the Big Bend and Lower Trans Pecos to see
some scattered activity this afternoon. Gusty north winds will
develop at the surface today as strong northerly midlevel winds
mix down through the afternoon and evening. Sustained speeds of
20-28 mph with gusts up to 35 mph can be expected by mid
afternoon. Of note, a few locations in the Davis Mountains could
briefly reach low end Wind Advisory (30 mph sustained, gusting up
to 40 mph) but think it will be too short- lived to issue an
advisory at this time. High temperatures will generally be in the
mid to upper 60s.

The upper low will begin to lift north into south and central TX
tonight and Friday, increasing rain chances once again for mainly
eastern Permian Basin and Lower Trans Pecos. Precip will finally
come to an end overnight Friday with a sunny, warm and windy weekend
to follow. A fast-moving upper low will swing east through NM and TX
Panhandle Saturday and Saturday night. In response, a surface low
will quickly develop lee of the Rockies, increasing westerly surface
winds across SE NM and W TX. In addition, strong mid and upper level
winds, associated with the upper low, will arrive Saturday evening,
lasting through Sunday morning. High winds look likely across the
Guadalupe Mountains Saturday evening through early Sunday morning.
Winds will finally decrease across the region through Sunday
afternoon as the upper low moves east and weak upper ridging takes
its place. A quick warmup is expected through the weekend and on
into the beginning of next week as breezy west winds persist. Highs
in the low to mid 80s expected by Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  46  58  44 /  10  50  50  40
Carlsbad                       70  40  68  39 /   0  10  10   0
Dryden                         66  51  65  48 /  40  70  60  20
Fort Stockton                  67  44  61  46 /  20  40  40  10
Guadalupe Pass                 63  40  61  45 /   0  10   0   0
Hobbs                          67  41  64  40 /   0  10  10  10
Marfa                          63  37  61  32 /  10  20  20  10
Midland Intl Airport           69  47  62  45 /  10  40  40  20
Odessa                         68  46  63  45 /  10  40  30  20
Wink                           70  46  67  42 /   0  30  20  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/12/44
Hazardous weather outlook, Mar 10, 11:44 AM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM CST THU MAR 10 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1244 PM CST THU MAR 10 2016 /1144 AM MST THU MAR 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS SATURDAY
AFTERNOON AND EVENING.  A HIGH WIND WATCH IS IN EFFECT.

WINDY AND DRY CONDITIONS MAY RESULT IN CRITICAL FIRE WEATHER
THRESHOLDS BEING EXCEEDED OVER SOUTHEAST NEW MEXICO AND PORTIONS
OF WEST TEXAS SATURDAY AFTERNOON AND EARLY EVENING. A FIRE
WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 12:56 PM MSTFire Weather WatchMAFLoving25 hr

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.